Module 4: Therapeutics
Precautions for outpatient opioid tapering
The following precautions need to be recognized related to discontinuing and tapering opioids on an outpatient basis:
- In pregnancy, severe, acute opioid withdrawal has been associated with premature labour and spontaneous abortion.
- Unstable medical and psychiatric conditions can be worsened by anxiety. While opioid withdrawal does not have serious medical consequences, it can cause significant anxiety and insomnia.
- Addiction to opioids obtained from multiple doctors or “the street” significantly reduces the likelihood that outpatient tapering will be successful as the patient regularly accesses opioids from other sources. Such patients are usually best managed in an opioid agonist treatment program (methadone or buprenorphine).
- Sedative-hypnotic drugs, especially benzodiazepines, should be avoided during the taper.